Nebraska, 2011

Hail and Damaging Winds in Nebraska, August 11 to 12, 2011

August 11 to 12, 2011 · NWS GID · 4 events in 3 counties and zones

Between 11 PM CDT on Thursday the 11th and 8 AM on Friday the 12th, two separate strong to severe quasi-linear mesoscale convective systems (MCS) punched south across roughly the northeast one-third of South Central Nebraska, primarily affecting locations east of a line from Ord to Aurora to Geneva. While both systems were similar in character, the second one packed more of a wallop, as a fairly…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 11 PM CDT on Thursday the 11th and 8 AM on Friday the 12th, two separate strong to severe quasi-linear mesoscale convective systems (MCS) punched south across roughly the northeast one-third of South Central Nebraska, primarily affecting locations east of a line from Ord to Aurora to Geneva. While both systems were similar in character, the second one packed more of a wallop, as a fairly localized area of wind damage occurred in parts of Merrick and Hamilton Counties between 600-630 AM, mainly affecting the Central City, Aurora and Hordville areas. Especially hard-hit by these early morning storms was the Willow Bend Lake area south of Central City, where several large trees were blown down, including one 90-feet tall that clipped the corner of a home. As the winds surged southward, a gust to 70 MPH was measured at the Aurora airport. No reports of wind damage were received as the leading edge of these storms continued southeast through the York and Geneva areas. This early morning MCS first entered the far northern counties of South Central Nebraska around 5 AM.

Several hours prior to the pre-dawn wind damage, an earlier MCS passed through almost the same counties, first affecting locations from Ord to Genoa around 11 PM CDT, and eventually exiting counties along the Highway 81 corridor around 2 AM. Although no severe-criteria winds or hail were reported with this first round, a peak gust of 54 MPH was measured at the Ord airport. In addition to strong winds and generally small hail, both systems dumped locally heavy rainfall. Storm total amounts were commonly 1.25-2.50 inches and locally higher, including 2.98 inches in Nance County west of Fullerton, and 2.68 inches at Wolbach.

Both systems that passed through South Central Nebraska initially organized and strengthened near the Nebraska-South Dakota border, before rolling southeast. The synoptic and mesoscale environment was supportive of regenerative MCS formation. Overnight parameters featured around 40 knots of deep-layer vertical wind shear, and 1000-2000 J/KG most-unstable CAPE, with instability fed by warm-air advection along the nose of a roughly 30 knot low level jet at 850 millibars. In the mid-levels, an active west-northwest flow was in place, containing several low-amplitude shortwaves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 5:29 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 11, 5:29 PM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT THU AUG 11 2011

.AVIATION...00Z TAF. FOCUS FOR THIS TAF PERIOD IS TIMING OF TSTM
ACTIVITY TONIGHT. CONVECTION HAS DEVELOPED IN SOUTHERN SOUTH
DAKOTA AS WELL AS WESTERN NEBRASKA. THE CONVECTION WILL WORK ITS
WAY TOWARD THE TERMINAL AFTER DARK WITH THE BETTER CHCS ARRIVING
LATE TONIGHT OR TOWARD FRIDAY MORNING. THE STORMS WILL BE CAPABLE
OF BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
SOUTHEASTERLY WINDS AHEAD OF THE CONVECTION SHLD TRANSITION
EASTERLY PRIOR TO ONSET OF STORMS AND THEN SHIFT NORTHERLY AFTER.
HAVE CIGS AND VSBYS LOWERING TO MVFR CATEGORY DURING TIMES OF
STORMS. CLOUDS SHOULD SCATTER FRIDAY AFTN.

&&

.PREV DISCUSSION... /ISSUED 420 PM CDT THU AUG 11 2011/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY...A FAST MOVING UPPER
LEVEL DISTURBANCE ACROSS THE NORTHERN ROCKIES IS EXPECTED TO DROP
RAPIDLY SOUTHEASTWARD OVERNIGHT TONIGHT...INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL AREA DURING THE LATE
EVENING AND OVERNIGHT HOURS. MODELS DEPICTING TWO DISTINCT CHANCES
FOR THUNDERSTORM DEVELOPMENT ACROSS THE LOCAL AREA...WITH THE
FIRST SHORTWAVE MOVING MAINLY ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA LATE THIS EVENING...AND THE SECOND MORE POTENT UPPER
LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT...TRACKING ACROSS
SOUTH CENTRAL NEBRASKA AND NORTHERN KANSAS EARLY FRIDAY MORNING.

WITH AMPLE LOW LEVEL MOISTURE AND INSTABILITY IN PLACE...ALONG
WITH PLENTY OF ATMOSPHERIC SHEAR...EITHER OF THESE APPROACHING
SHORTWAVES WILL HAVE THE POTENTIAL TO INSTIGATE SOME STRONG TO
LOCALLY SEVERE THUNDERSTORMS ACROSS THE REGION LATE TONIGHT AND
EARLY FRIDAY MORNING. THE GOOD NEWS IS...THE ASSOCIATED COLD FRONT
IS EXPECTED TO TRACK RAPIDLY SOUTHWARD ACROSS THE FORECAST AREA
DURING THE FIRST HALF OF THE DAY FRIDAY...ALLOWING FOR CLEARING
SKIES AND DECREASING THUNDERSTORM CHANCES BY EARLY TOMORROW
AFTERNOON. WENT AHEAD AND SPED UP DRYING OF FORECAST ACROSS THE
REGION TOMORROW...AS WELL AS INCREASED CHANCES FOR PRECIPITATION
OVERNIGHT WITH APPROACHING UPPER LEVEL DISTURBANCES...IN LATEST
FORECAST UPDATE.

DRY WEATHER AND SLIGHTLY COOLER TEMPERATURES EXPECTED OVERNIGHT
FRIDAY INTO SATURDAY MORNING.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. OVERALL LITTLE CHANGE
IN THINKING FROM YESTERDAY THROUGH THESE PERIODS...WITH PERIODIC
THUNDERSTORM CHANCES THE PRIMARY CONCERN. THAT BEING
SAID...SOME CHANGES TO PRECIPITATION TIMING WERE MADE. LIKE
YESTERDAY...WILL FIRST FOCUS ON POPS/PRECIPITATION CHANCES...THEN
WIND UP WITH TEMPS.

STARTING OFF WITH SAT-SUN...THE MODEL CONSENSUS OF THE 12Z ECMWF/GFS/NAM
ARE IN GOOD AGREEMENT ON A HIGHLY AMPLIFIED PATTERN TAKING SHAPE
ACROSS THE CONUS...AS THE WELL-DEFINED MID LEVEL SHORTWAVE
RESPONSIBLE FOR WEATHER IN THE SHORT TERM PERIODS DIVES SOUTHEAST
FROM IA/WI TOWARD THE OH VALLEY/NORTHEAST REGIONS. IN RESPONSE...THE
SUBTROPICAL RIDGE CENTERED OVER THE SOUTH CENTRAL/SOUTHWEST CONUS
WILL BULGE NORTHWARD INTO THE CENTRAL CONUS...AS THE NEXT
SHORTWAVE DIGS INTO THE PACIFIC NORTHWEST. FOR SAT...EXPECT PLENTY
OF SUNSHINE AS LARGE-SCALE SUBSIDENCE DOMINATED THE SYNOPTIC SCALE
IN THE WAKE OF THE DEPARTING WAVE...AND AS SURFACE HIGH PRESSURE
BUILDS DOWN FROM THE NORTHERN PLAINS. THAT BEING SAID...THE 12Z
NAM BOTH TODAY AND YESTERDAY BOTH HAVE BEEN HINTING THAT THE
DAYTIME HOURS ARE NOT NECESSARILY GUARANTEED DRY...THANKS TO A
NARROW RIBBON OF MID LEVEL MOISTURE EVIDENT AT H7...LOCATED IN THE
ENTRANCE REGION OF AN 80KT 300MB JET STREAK CENTERED ACROSS
EASTERN NEB. THE NAM GENERATES AT LEAST 1000 J/KG MUCAPE ACROSS
THE SOUTHWEST CWA...IN THE SAME AREA IT ALSO GENERATES ITS AREA OF
QPF. CONSIDERING THAT NO OTHER MODEL/GUIDANCE INCLUDING THE SREF
SUPPORTS A MEASURABLE CHANCE OF PRECIPITATION DURING THE
DAY...OPTED TO ONLY INSERT A SLIGHT CHANCE OF SPRINKLE WORDING FOR
NOW ACROSS ROUGHLY THE SOUTHWEST 1/2 OF THE CWA. ALTHOUGH THIS IS
NOT NECESSARILY A TRADITIONAL APPROACH TO SOMETHING STILL 2 DAYS
AWAY...WANTED TO AT LEAST GET A HINT OF LIGHT PRECIP IN THE
FORECAST JUST IN CASE THE NAM IS ONTO SOMETHING...TO PREVENT THE
IMPRESSION THAT IT IS A GUARANTEED DRY DAY. THE THING IS...IF THIS
NARROW...FRONTOGENETIC-LIKE PRECIP BAND DOES IN FACT DEVELOP...IT
COULD VERY WELL END UP BEING MORE THAN SPRINKLES...BUT WILL START
WITH THIS FOR NOW. EITHER WAY...SAT EVENING/NIGHT HAVE A HIGH
CONFIDENCE IN DRY CONDITIONS.

TURNING TO SUNDAY...KEPT THE DAYTIME HOURS DRY...BUT CONFIDENCE IS
A BIT SHAKIER THAN 24 HOURS AGO. ALTHOUGH NUMERICAL GUIDANCE IS
STILL HINTING THAT DRY IS LIKELY THE WAY TO GO...THE 12Z NAM
DEPICTS POSSIBLE LATE MORNING/EARLY AFTERNOON SHOWERS/WEAK STORMS
FROM A LOW AMPLITUDE DISTURBANCE OVER TOPPING THE UPPER RIDGE. IN
ADDITION...AS INSTABILITY RETURNS IN WEST TO EAST FASHION ACROSS
THE PLAINS IN THE WAKE OF THE DEPARTING SURFACE RIDGE AXIS...THE
LOW LEVEL INSTABILITY AXIS WITH MLCAPE INCREASING TO AT LEAST
1000-1500 J/KG WILL REACH CLOSE TO THE WESTERN FRINGES OF THE
CWA...AND LIKELY SPARK AT LEAST A FEW STORMS ACROSS PARTS OF
WESTERN KS AND NEB. AT LEAST FOR ONE MORE DAY...WILL HOLD OFF ON
INTRODUCING POPS...ALTHOUGH SOME SLIGHT CHANCES MAY EVENTUALLY
PROVE NECESSARY ESPECIALLY IN FAR SOUTHWEST KANSAS.

SUNDAY NIGHT INTO MONDAY MORNING IS THEN STILL SHAPING UP TO BE
THE BEST CHANCE IN THE MID-LONG RANGE FORECAST FOR A FAIRLY
WIDESPREAD ROUND OF STORMS AS A PRONOUNCED BELT OF
MOISTURE/THETA-E ADVECTION TAKES AIM ACROSS THE AREA ALONG THE
AXIS OF A RESPECTABLE 30-40 KNOT H85 LOW LEVEL JET PER THE 12Z
ECMWF. ALTHOUGH PRECIP CHANCES HAVE BEEN CAPPED AT 30 PERCENT FOR
NOW CONSIDERING THIS IS STILL 3+ DAYS AWAY...FUTURE INCREASES ARE
LIKELY IF TRENDS HOLD. WITH ELEVATED CAPE LIKELY HOLDING WELL
UNDER 1000 J/KG WITH THIS NIGHT CONVECTION...NOT LOOKING LIKE A
SIGNIFICANT SEVERE THREAT AT THIS TIME...BUT STRONG CONVECTION AND
LOCALLY HEAVY RAINFALL CERTAINLY NOT OUT OF THE QUESTION WITH
0-6KM DEEP LAYER SHEAR AROUND 40KT.

KEPT SLIGHT CHANCES FOR STORMS GOING MONDAY INTO MONDAY
NIGHT...ALTHOUGH MONDAY NIGHT IS QUESTIONABLE WITH THE BEST
FORCING FROM THE DEPARTING DISTURBANCE TARGETING AREAS FROM
EASTERN NEB INTO IOWA. AGAIN...DETAILS ON POSSIBLE STRONG/SEVERE
STORMS ARE MURKY AT THIS TIME FRAME.

ONE OF THE MOST NOTABLE CHANGES FROM YESTERDAY WAS TO PULL MENTION
OF THUNDERSTORMS FROM THE TUES-TUES NIGHT TIME FRAME...AS SUPPORT
FROM CONSENSUS OF MODELS/GUIDANCE HAS WANED. THAT BEING
SAID...WOULD NOT BE SHOCKED IF EVENTUALLY A SLIGHT CHANCE MAY NEED
ADDED BACK IN...THANKS TO THE CONTINUED PRESENCE OF SUBTLE
DISTURBANCES WORKING THEIR WAY AROUND THE NORTHERN PERIPHERY OF
THE SUBTROPICAL RIDGE...ALONG WITH A LOW LEVEL FRONTAL BOUNDARY
SINKING SOUTHWARD ACROSS THE REGION. FOR NOW THOUGH...RESPECTABLE
FORCING FOR WIDESPREAD PRECIP LOOKS TO STAY BOTH NORTH AND EAST OF
THE CENTRAL PLAINS...ALTHOUGH A LARGE DISCREPANCY IN TIMING OF
WAVES MOVING ALONG THE CANADA/U.S. BORDER EXISTS BETWEEN THE
ECMWF/GFS SOLUTIONS ALREADY BY TUES.

WAS TEMPTED TO LEAVE THE WED NIGHT/THURS PERIOD DRY AS WELL...BUT
OPTED TO THROW IN A TOKEN SLIGHT CHANCE POP CWA-WIDE FOR NOW AS
THE RIDGE FLATTENS A BIT AND THE UPPER FLOW BECOMES A BIT MORE
WEST-NORTHWESTERLY. PLENTY OF TIME TO FINE TUNE THESE TRENDS
HOWEVER FOR DAY 7.

WRAPPING UP WITH TEMPERATURES...OVERALL NO NOTABLE CHANGES MADE TO
FORECAST HIGHS AND LOWS...CERTAINLY ALL PERIODS WELL WITHIN 5
DEGREES OF PREVIOUS FORECAST. THIS SPELLS CONTINUED DAILY HIGHS
AVERAGING SOMEWHERE IN THE 80S ACROSS NEBRASKA ZONES...WITH THE
WARMEST DAYS IN THE MID-UPPER 80S TARGETING TUES-THURS. IN KANSAS
COUNTIES...MID-UPPER 80S WILL PREVAIL SAT-MON...WITH LOW 90S
BECOMING MORE LIKELY BY TUES-THURS. AS FOR LOW TEMPS...CLEARLY THE
COOLEST NIGHT IS SHAPING UP TO BE SAT NIGHT...AS LIGHT
WINDS...MOSTLY CLEAR SKIES...AND THE PRESENCE OF A SURFACE RIDGE
AXIS CENTERED FROM EASTERN SD INTO EASTERN NEB SHOULD HELP
READINGS DROP WELL DOWN INTO THE MID-UPPER 50S ACROSS ROUGHLY THE
NORTHEAST 2/3 OF THE CWA. THE REMAINDER OF THE PERIOD WILL SEE
LOWS AVERAGE SOMEWHERE IN THE 60S.

RECAPPING...THE BEST RAIN/THUNDERSTORM CHANCES IN THE EXTENDED
PERIOD FOCUS FROM SUNDAY NIGHT INTO MONDAY...AND EVEN THEN CAN
ONLY JUSTIFY 30 PERCENT CHANCES FOR NOW AT THIS TIME RANGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 11, 8:28 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT THU AUG 11 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
928 PM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA OVERNIGHT.
HAIL TO THE SIZE OF QUARTERS... DAMAGING WIND GUSTS NEAR 60
MPH...AND LOCALLY HEAVY RAINFALL... WILL ALL BE POSSIBLE WITH ANY
STRONG TO SEVERE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE
FORECAST AREA FRIDAY MORNING THROUGH EARLY FRIDAY AFTERNOON. HAIL
TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS NEAR 60 MPH...AND
LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE WITH THESE STORMS.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SUNDAY NIGHT THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE WHETHER THESE
THUNDERSTORMS WILL POSE A RISK FOR SEVERE WEATHER OR LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 11, 9:42 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1042 PM CDT THU AUG 11 2011

NEZ041-048-120415-
MERRICK NE-NANCE NE-
1042 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE AND NORTHEASTERN
MERRICK COUNTIES UNTIL 1115 PM CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ST. EDWARD...OR 28 MILES NORTHWEST OF
COLUMBUS...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GENOA...
  SILVER CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4123 9781 4149 9805 4151 9805 4151 9804
      4152 9790 4153 9788 4153 9772 4152 9771
      4140 9770 4140 9761 4137 9759 4133 9759
TIME...MOT...LOC 0342Z 313DEG 29KT 4158 9783

FAY
Special weather statement, Aug 11, 9:49 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT THU AUG 11 2011

NEZ039-040-120415-
GREELEY NE-VALLEY NE-
1049 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VALLEY AND NORTHERN
GREELEY COUNTIES UNTIL 1115 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
TAYLOR TO BURWELL TO 9 MILES NORTHEAST OF FORT HARTSUFF STATE PARK TO
7 MILES NORTHEAST OF ERICSON...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ORD...
  FORT HARTSUFF STATE PARK...
  ELYRIA...
  SPALDING...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9829 4158 9831 4157 9921 4174 9922
      4175 9830
TIME...MOT...LOC 0349Z 294DEG 34KT 4176 9925 4182 9908
          4179 9885 4185 9858

FAY
Local storm report, Aug 11, 10:14 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1114 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     ORD                     41.60N 98.93W
08/11/2011  E50 MPH          VALLEY             NE   TRAINED SPOTTER

&&

JCB
Special weather statement, Aug 11, 10:26 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT THU AUG 11 2011

NEZ041-120500-
NANCE NE-
1126 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NANCE COUNTY UNTIL MIDNIGHT
CDT...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF WOLBACH...OR 30 MILES EAST OF
ORD...MOVING SOUTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELGRADE...
  FULLERTON...
  GENOA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4152 9773 4132 9771 4129 9801 4129 9805
      4126 9825 4131 9828 4139 9827 4140 9829
      4148 9829 4149 9811 4153 9773
TIME...MOT...LOC 0426Z 304DEG 46KT 4149 9834

FAY
Special weather statement, Aug 11, 10:43 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT THU AUG 11 2011

NEZ049-120515-
POLK NE-
1143 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 1215 AM CDT...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKS TO GRESHAM...
AND MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  POLK...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4104 9738 4105 9783 4117 9783 4131 9762
      4131 9760 4134 9759 4137 9751 4137 9739
TIME...MOT...LOC 0443Z 330DEG 39KT 4117 9778 4105 9735

FAY
Special weather statement, Aug 11, 11:12 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1212 AM CDT FRI AUG 12 2011

NEZ041-048-049-063-120545-
HAMILTON NE-MERRICK NE-NANCE NE-POLK NE-
1212 AM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...SOUTHEASTERN NANCE...
EASTERN MERRICK AND NORTHEASTERN HAMILTON COUNTIES UNTIL 1245 AM
CDT...

AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKS TO CENTRAL
CITY...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HORDVILLE...
  POLK...
  OSCEOLA...
  STROMSBURG...
  SHELBY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9756 4106 9814 4131 9814 4136 9759
      4134 9759 4136 9753 4137 9739 4105 9739
TIME...MOT...LOC 0513Z 320DEG 38KT 4118 9789 4106 9799

FAY

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Valley

When
August 11, 11:18 PM CST
Where
Valley County, 7 mi SW of Ord
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.528, -99.026

Thunderstorm Wind, Merrick

When
August 12, 5:00 AM CST to 5:05 AM CST
Where
Merrick County, Central City to 3 mi SSE of Central City
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.120, -98.000

Wind gusts estimated at 70 MPH resulted in tree damage in Central City as well as in the Willow Bend Lake area. The main tree damage occurred in the Willow Bend Lake area, where large tree limbs were knocked down and a 90 foot tree was uprooted, clipping the corner of the roof of a nearby home. Boats were also pulled loose from structures on the shore.

Thunderstorm Wind, Hamilton

When
August 12, 5:12 AM CST to 5:15 AM CST
Where
Hamilton County, Aurora Muni Arpt to Aurora
Measured
61 kt (70 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
40.880, -98.000

Wind gust of 70 MPH was measured at the Aurora AWOS and a tree between 10 and 12 inches in diameter was uprooted in town.

Thunderstorm Wind, Hamilton

When
August 12, 5:12 AM CST
Where
Hamilton County, 1 mi S of Hordville
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
41.066, -97.900

Wind gusts estimated at 70 MPH resulted in a few tree limbs of 4 to 6 inches being knocked down and an irrigation pivot being tipped over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335478, 335482, 335483, 335485.